Jump to content
ACN Latitudes Forums
  • pandas-cover-cropped.pngYour Child Has Changed; Should You Consider PANDAS?

    Have you seen our PANDAS eBook?  Our book is a helpful primer in a friendly question & answer format.  This eBook contains useful information to understand the symptoms of PANDAS, how it is diagnosed (including lab tests), the different types of treatments, approaches for prevention, and how to find the help and support that you need.  Your satisfaction is guaranteed. Learn more

MamaBeartoCharlie

Tics Worsening From Probios - push through or stop?

Recommended Posts

Tics have been our biggest symptom in the flare we've been in since September. DS is on Keflex and our doctor recommended he take a dosage of 50-100 billion probios/day. He was previously only taking 4-5 billion (regular adult dosage). We just started GutPro and he's not even up to the full infant dose yet but tics seem to be worsening for him. Die off or are we actually making him worse? Push through and detox or scale back?

 

We also introduced Sacchromes Boulardi and I stopped that just to focus on a possible reaction to the GutPro.

 

We also need/want to introduce liver drops, nystatin and Biaxin over the next while and I'm trying to go slow and steady so I know what's helping and what's not.

 

We've been on the Gutpro since Friday and started SB Sunday. Yesterday was bad for tics so I only gave GutPro and not SB, and this morning a new coughing tic developed :(

Share this post


Link to post
Share on other sites

My child had a problem with s. boulardii. I never figured out what the problem was and have never been able to "undo" it.

 

In your case, I would not try to push through. I'd probably go back to the old probiotic for several days, see if you can get back to whatever the baseline was before starting the new probiotics, then try GutPro by itself so that you can tell whether GutPro is an issue.

Share this post


Link to post
Share on other sites

It seems like a tough call, but I would tend to agree with jan251.

We were on probiotics for over 2 years, and then finally, we decided to test by going on and off several times. It turns out that (at least for the 2 we tested very separate in time), the probiotics made him worse. It was a little subtle in our case, but clear when we repeated (we were measuring how much liquid soap he used per day washing hands - because that was a non-subjective indication of his OCD level). Probiotics are actually the first thing we put him on, and I can't help but worry now that we made him worse in that very first horrific flare (we never went back to test that particular first brand we put him on). Oh - and for at least one of the probiotics we tested, it was definitely not herx, because we had been on it for months before we went off for the first time with the test.

I thought it rare for a PANDAS/PANS child to react badly to probiotics, because I have only heard of 2 of moms who said their kids were definitely worse on them in general, and so many using them. But there might be people that, like us for more than 2 years, didn't know the probiotics were making symptoms worse.

Share this post


Link to post
Share on other sites

I would do a comprehensive stool analysis on your child. It would give you some perspective on his gut status and if he has excess yeast, opportunistic bacteria, absorption, how much 'good' bacteria, parasites, etc.

 

Couple of indications something might be impacting him would be yellow coated tongue (yeast), black coated tongue (fungus), swollen tongue (thyroid). You can google to find images of all conditions.

Share this post


Link to post
Share on other sites

Hi

We are having the same problem. We started having tics when we started gutpro and prescript assist and even though we stopped several months ago I can't get my son back to baseline. I am lost as to what to do at this point.... If anyone has any advice please share. I am not sure if it offset something in his gut, but diet change hasn't helped and I do nightly Epsom salt and magnesium baths.

Share this post


Link to post
Share on other sites

I noticed certain probiotics make my son's tics worse and some make it better. I would not push it. Find one that works and decreases the tics and stick with that one. Eating fermented foods helped my son a lot (miso, kimchi, pickles etc.)

Share this post


Link to post
Share on other sites

Thanks so much everyone for your replies! I've had trouble logging in on my mobile and living in this PANS nightmare makes it hard to get to the computer!

We had strep in the house again last month at a time my son was of antibiotics. It caused a further flare but thankfully we caught it early and started him back on Keflex before my daughter even had strep symptoms. She swabbed positive the next day. The whole experience affirmed for us both that our son does indeed have PANS/PANDAS and the need for long term antibiotics!

Since that flare we've since also added Biaxin to treat we suspect is also myco p (which we can't measure titres here for in Ontario so we have to rely on a clinical diagnosis). We initially saw a huge improvement in mood and behaviour with the Biaxin, but at the same time we saw a drastic increase in some of milder OCD symptoms (which mostly include tapping everything my son touches in order to achieve symmetry). Our doctor felt the flare up in OCD was attributable to die off and (praise God!) it seems to be better the past few days! (praying Biaxin is the miracle antibiotic we've been looking for!)

We did have a stool analysis done in late April and just received the results. He is lacking entirely in lactobacilus bacteria, 2+ in bifidobacterium but has 4+ of the good e.coli. He also has gamma haemolytic strep (different from type A strep) and  kcitobacter in this gut which are showing as 2+ and non-pathogenic. More concerning he has 4+ on klebsiella oxytoca which is potentially pathogenic.

Needless to say with all the antibiotics and these stool test results we (and our doctor) feel he has to be on high does probiotics.

But...we continue to struggle with his reaction to probiotics. We recently tried again to increase his intake of Gutpro. As soon as we started increasing the Gutpro his mood went totally down hill.  He was obsessed with things being "fair" again and totally incapable of hearing the word no. Last night he spit in my face at dinner and 2 seconds later was hugging me and crying. That was sort of the final straw for me and I felt we had to take a break from Gutpro. So at bedtime yesterday we gave him HMF powder (which he has been on and off for years before our diagnosis and after). We've noticed today his mood isn't quite so bad (only 1 tantrum this evening over not getting ice cream), but his vocal tics are much worse today. 

We have been expecting some die off as his OAT test still shows some high yeast markers and presumably this Kliebsiella and the strep in his gut will get crowded out with the increase in good bacteria. We've been going so slow with increasing his dosages we still worry he isn't getting enough (normally only 10-20 billion). Any advice on knowing what is die off and what is just a bad reaction? 

Any recommendations on other probiotics to try which might be better tolerated? I know Custom Probiotics are used by many on the forum, but their formula seems very similar to Gutpro so I'm hesitant to spend another $200 with Canadian exchange and shipping for a similar product that presumably will have similar results. 

Even when I can't get logged in to post, I scroll through the forum regularly and am so thankful for this community! I hate that we have to be here but its comforting to know we aren't in this alone.

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...